Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 168, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 24, 2004, 7:50 PM EST for Marion County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2004, 7:50 PM EST (00:50 UTC)
- Expired
- Aug 24, 2004, 8:30 PM EST
- In force
- 40 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Marion County, IN
The radar
The Indianapolis radar (KIND), 14 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 250050
SVRIND
INC097-250130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
750 PM EST TUE AUG 24 2004
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN CENTRAL INDIANA
THIS INCLUDES THE CITY OF INDIANAPOLIS
* UNTIL 830 PM EST
* AT 746 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES SOUTH OF
SPEEDWAY...OR ABOUT 7 MILES SOUTHWEST OF INDIANAPOLIS...AND MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INDIANAPOLIS AROUND 755 PM EST
BEECH GROVE AROUND 800 PM EST
WARREN PARK AROUND 805 PM EST
CASTLETON AROUND 810 PM EST
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3978 8633 3965 8632 3965 8598 3978 8598
3993 8596 3993 8611 3989 8628
$$
JBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:00 PM EST, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 24, 2:00 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 200 PM EST TUE AUG 24 2004 .DISCUSSION...FORECAST FOCUS WILL AGAIN BE ON PRECIP CHANCES THROUGH 48 HOURS. WILL USE A BLEND THIS AFTERNOON AS GFS STILL SEEMS TO BE WRANGLING WITH FEEDBACK ISSUES AND THE ETA COULD USE SOME TWEEKING AS WELL. AT 17Z WMFNT APPEARS TO BE SOMEWHERE BETWEEN KIND AND KLAF. SOME TSRA HAVE SPRUNG UP IN ILLINOIS AND ARE ON THEIR WAY TO WESTERN INDIANA. LATEST RUC SHOWS SOME SUBSIDENCE OVER CENTRAL INDIANA AND H7 TEMPS REVEAL A SLIGHT CAP WHICH IS EVIDENT IN THE LACK OF SIGNIFICANT CU DEVELOPMENT. RUC SHOWS SOME WEAKENING OF THE ALREADY WEAK CAP WHICH WILL KEEP THE ILLINOIS STORMS ALIVE THROUGH PORTIONS OF THE CWA. HOWEVER LOSS OF SOLAR INSULATION WILL ARREST FURTHER DEVELOPMENT LATER THIS EVENING. BEST DYNAMICS FOR TONIGHT STAY TO OUR WEST SO WILL GO WITH SCT THIS EVENING THEN DROP TO 20 OVERNIGHT. FOR THE REMAINDER OF THE WEEK HIGH PRESSURE PARKED OVER THE EASTERN SEABOARD WILL KEEP INDIANA IN WARM SOUTHERLY FLOW. VARIOUS IMPULSES WILL PASS THROUGH THE UPPER FLOW BASICALLY KEEPING A CHANCE OF THUNDER ADNAUSEUM SINCE TIMING AND INTENSITY IS DIFFICULT TO PREDICT FARTHER OUT. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SALLY
Hazardous weather outlook, Aug 24, 5:53 AM EST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 553 AM EST TUE AUG 24 2004 INZ021-028>031-035>049-051>057-060>065-067>072-251100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 553 AM EST TUE AUG 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR...ESPECIALLY THIS AFTERNOON AND EARLY TONIGHT. HOWEVER...SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HOWEVER A FEW THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB JEH
In the hours before
Local storm report, Aug 24, 5:57 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
557 PM EST TUE AUG 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 10 SW CLAY CITY 39.17N 87.24W
08/24/2004 CLAY IN AMATEUR RADIO
3-4 TREES DOWN IN COALMONT ALONG STATE ROAD 159. LARGEST
TREE 12 INCHES IN DIAMETER.
&&
RKNearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.